Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 153, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 4, 2013, 5:29 PM CDT for Lyon County, Morris County, Wabaunsee County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2013, 5:29 PM CDT (22:29 UTC)
- Expired
- Oct 4, 2013, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Morris County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 5:25 PM CDT, 4 minutes earlier.
Area forecast discussion, Oct 4, 5:25 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT Fri Oct 4 2013 .MESOSCALE DISCUSSION... Issued at 517 PM CDT FRI OCT 4 2013 As expected, line of thunderstorms has formed in strong convergence along cold front. Vertical wind profile ahead of front shows winds from the southwest through a deep layer and thus unidirectional shear. Dry mid-level air is helping to enhance downdrafts and several reports of winds of 50 to 65 mph have been received. Expect this trend to continue with the potential for 50 to 70 mph winds being the main threat this evening, although some of the stronger updraft cores could briefly produce hail to quarter size or a little larger. Gust fronts have recently started outrunning the storms so it may be difficult for segments along the line to persist with damaging winds for very long. Shear in the 0-1 km layer in the warm sector ahead of the cold front is expected to increase this evening, but with storm motions along the line, and no directional shear, 0-1 km storm- relative helicity should remain small. Still, given increase in low-level shear this evening, will watch line for possible mesovortex development. 60 && .SHORT TERM...(This Evening through Saturday) Issued at 318 PM CDT FRI OCT 4 2013 Latest surface analysis at 19Z had the cold front extending from east of Concordia through Salina and into northwest Oklahoma. Dew points and temperatures have dropped back into the 40s and 50s behind the front. Visible satellite loop shows cu field along the front which had developed since 18Z. Surface based CAPE is in the 2500 to 4000 J/kg range. 18Z TOP sounding still showed a Cap in place, but is expected to erode by 21Z. 0-6 km shear is forecast to be in the 30 to 40 kt range. Low level helicity is highest near the Nebraska border in far northeast Kansas. Across the rest of the area values are lower and low level winds from VAD and profilers should little turning with height in the low levels with the best low level shear in Nebraska. As the front continues to move through have adjusted where convective initiation is expected to occur which is from near Abilene through Marysville, so have lowered or eliminated chances of thunderstorms across north central Kansas. Shear and instability are favorable for severe storms late this afternoon and evening with damaging winds and hail the main hazards, but an isolated tornado cannot be ruled out. Initial cells forming along the front will become linear in nature as they move east across the cwa with bowing segments owning to the wind threat. Precipitation should come to an end by sunrise Saturday with skies clearing out during the morning hours. Cold advection tonight and Saturday will bring an abrupt drop in temperatures with lows in the 40s tonight and highs in the 50s to lower 60s Saturday. .LONG TERM...(Saturday Night through Friday) Issued at 318 PM CDT FRI OCT 4 2013 Upper low will progress eastward through the mid MO and MS valleys Sat night through Sunday night. As it does...the cyclonic circulation around it will likely clip the northern cwa with stratocu deck. However it remains a challenge this far out to determine how extensive the cloud cover and period of time the clouds will linger. Either way...decent mixing should persist through the night into Sunday morning...which along with any clouds should help to keep overnight lows up a bit. Will keep lows in the upper 30s to around 40 degrees for now...but if clouds are more extensive than current fcst...then lows may need to be increased slightly. Clouds on Sunday should be most extensive across the northeast corner in better proximity to exiting upper low and will keep highs in the upper 50s in that with low to mid 60s elsewhere with more sunshine. Upper level ridging will develop across the central plains as the first trough exits to the east and a second upper trough digs into the western coast. Will slowly but steadily increase high temps through the 70s next week while warming lows from the lower 40s Monday...to the middle and upper 50s by Thursday. Will include low chances for showers and thunderstorms west to east across the cwa Thursday night into Friday as the western trough begins to eject out into the plains. && .AVIATION...(For the 18Z TAFs through 18Z Saturday Afternoon) Issued at 1243 PM CDT FRI OCT 4 2013 Winds will slowly veer to the southwest prior to frontal passage. Winds will gust to around 30 kts. Timing of convection still a little tricky this afternoon, but current thinking is storms will initiate toward MHK around 22Z with MVFR cigs and vsbys between 23Z and 03Z, while at TOP and FOE between 01Z and 03Z. Left VCTS in for a few hours at each terminal as some post frontal precipitation may occur. Winds are expected to shift to the west at MHK around 01Z with TOP and FOE around 03Z. Will keep a watch on timing through the day. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...60 SHORT TERM...53 LONG TERM...63 AVIATION...53
Hazardous weather outlook, Oct 4, 3:40 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT FRI OCT 4 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK AREA THIS EVENING...WITH SOME LINGERING STORMS OVERNIGHT IN EAST CENTRAL KANSAS. THE THUNDERSTORMS ARE EXPECTED TO MAINLY AFFECT COUNTIES EAST OF AN ABILENE TO MARYSVILLE LINE. DAMAGING STRAIGHT LINE WINDS AND HAIL WILL BE THE MAIN HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE ESPECIALLY IN FAR NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Oct 4, 4:28 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND GST RILEY 39.30N 96.83W
10/04/2013 E60 MPH RILEY KS AMATEUR RADIO
POWER IS OUT IN CITY OF RILEY.
&&
JBLocal storm report, Oct 4, 4:32 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
10/04/2013 M60 MPH GEARY KS ASOS
&&
JBLocal storm report, Oct 4, 4:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL JUNCTION CITY 39.03N 96.83W
10/04/2013 M0.50 INCH GEARY KS TRAINED SPOTTER
LOCALIZED STREET FLOODING AND WIND GUSTS ESTIMATED 45
MPH.
&&
JBLocal storm report, Oct 4, 4:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST MANHATTAN AIRPORT 39.16N 96.67W
10/04/2013 M63 MPH RILEY KS ASOS
&&
JBSpecial weather statement, Oct 4, 5:15 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT FRI OCT 4 2013
KSZ037-042300-
MORRIS-
515 PM CDT FRI OCT 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY...
THROUGH 600 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 40 MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PEA SIZE HAIL...STRONG WINDS AROUND 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
DWIGHT...WILSEY...COUNCIL GROVE LAKE AND COUNCIL GROVE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORMS MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.
&&
LAT...LON 3886 9668 3886 9650 3883 9650 3883 9640
3859 9647 3852 9660 3852 9692
TIME...MOT...LOC 2215Z 234DEG 35KT 3884 9664 3834 9699Local storm report, Oct 4, 5:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
520 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL WHITE CITY 38.80N 96.74W
10/04/2013 E0.50 INCH MORRIS KS TRAINED SPOTTER
WIND GUSTS ESTIMATED AROUND 40 MPH.
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:43 PM CDT | Special Weather Statement | TOP | Dickinson, Riley | 32 min |
| Oct 4, 4:15 PM CDT | Special Weather Statement | TOP | Geary, Riley | 30 min |
| Oct 4, 4:29 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Marshall, Morris, Pottawatomie, Riley | 46 min |
| Oct 4, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Pottawatomie, Riley, Wabaunsee | 38 min |
| Oct 4, 5:15 PM CDT | Special Weather Statement | TOP | Morris | 45 min |
| Oct 4, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 49 min |
| Oct 4, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 31 min |
| Oct 4, 6:09 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| Oct 4, 6:13 PM CDT | Special Weather Statement | TOP | Brown | 32 min |
| Oct 4, 6:18 PM CDT | Special Weather Statement | TOP | Wabaunsee | 27 min |
| Oct 4, 6:43 PM CDT | Special Weather Statement | TOP | Shawnee | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.